Tennessee, 2025

Flash Flooding and Hail in Tennessee, April 23, 2025

April 23, 2025 · NWS OHX · 3 events in 2 counties and zones

Abundant moisture and plenty of instability helped to set the stage for a summer-like afternoon across Middle Tennessee on April 23, 2025. Scattered thunderstorms developed across the area during the afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Abundant moisture and plenty of instability helped to set the stage for a summer-like afternoon across Middle Tennessee on April 23, 2025. Scattered thunderstorms developed across the area during the afternoon and evening hours. With little forcing and wind shear, these thunderstorms were generally non-severe. However, slow storm motions meant that these nearly stationary thunderstorms were able to produce flash flooding in a few areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Apr 23, 11:29 AM CST, 4 hours 36 minutes earlier. Its key messages:

  • Updated at 1222 PM CDT Wed Apr 23 2025
  • Afternoon warmth expected through the week with episodes of scattered showers and thunderstorms, becoming more numerous on Friday. Severe weather threat remains very low.
  • Drier and slightly cooler conditions Saturday and Sunday, but temperatures trend well above normal early next week.
Area forecast discussion, Apr 23, 11:29 AM CST, 4 hours 36 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1229 PM CDT Wed Apr 23 2025

...New AVIATION...

.KEY MESSAGES...
Updated at 1222 PM CDT Wed Apr 23 2025

- Afternoon warmth expected through the week with episodes of
  scattered showers and thunderstorms, becoming more numerous on
  Friday. Severe weather threat remains very low.

- Drier and slightly cooler conditions Saturday and Sunday, but
  temperatures trend well above normal early next week.

&&

.SHORT TERM...
(Rest of today through Thursday)
Issued at 1155 AM CDT Wed Apr 23 2025

An 850 mb ridge remains settled across the Southeast/Carolina Coast
areas. This is favoring a light southerly low-level flow across the
TN Valley which is leading to an increase in boundary layer
moisture. A nice cu field has blossomed on visible satellite
imagery over the past hour. With temperatures forecast to rise
into the mid 70s to low 80s this afternoon, SBCAPE values should
hover in the 1,500- 2,000 J/kg range. Iso/Sct showers and
thunderstorms are expected through the early evening as a result,
generally favoring areas south where greatest PWs will reside.
Mid-level flow is only ~20 kts today, and lapse rates aren't great
(~6 C/km). Thus, we're basically previewing summer convection
which is mainly diurnally driven. Convection will gradually fade
overnight with loss of heating, but a few showers/t-storms could
persist in places due to an approaching shortwave currently near
the ArkLaTex. Patchy fog will also be possible again tonight.

For tomorrow, a similar forecast is in place. Influence from the
decaying shortwave should favor more cloud cover, and perhaps
temperatures will be a couple degrees cooler overall. A better
coverage of afternoon showers/t-storms is expected due to a more
area-wide increase in PWs (1.4-1.6"). Again, no severe weather is
expected.

&&

.LONG TERM...
(Thursday Night through next Wednesday)
Issued at 1155 AM CDT Wed Apr 23 2025

Guidance continues to suggest a slight increase in backing mid-level
flow on Friday due to a more notable shortwave moving from the Plains
toward the Mississippi Valley. This is expected to translate to the
surface as a low pressure moving east, mainly north of the Ohio
River. A broad area of warm, moist air is expected across much of
the East, including Middle TN. Numerous showers and thunderstorms
are forecast Friday afternoon as a result favorable moisture &
instability, as well as increasing forcing ahead of a front. 500 mb
flow looks to stay 20-30 kts, so shear will be low. No severe
weather is currently expected, but a strong storm or two is possible
if CAPE values run on the higher side. This system will continue
east Friday night and we'll be on the back side of the trough by
Saturday morning with a cold front moving in.

Sunday through Tuesday features a decline in overall rain chances
owing to a drier airmass behind the exiting system Saturday morning.
Sunday looks to be a fantastic weather day with highs in the 70s.
However, medium-range guidance maintains a more amplified pattern
early next week with a deep-layer ridge establishing across the
East, and a trough across the West. This will support temperatures
well above normal Monday through Wednesday with highs in the mid to
upper 80s. Rain chances return on Wednesday with the approach of
the next system.

&&

.AVIATION...
(18Z TAFS)
Issued at 1222 PM CDT Wed Apr 23 2025

Scattered showers and storms are currently developing and could
impact CSV/SRB/MQY/BNA this afternoon and evening. Probabilities
are higher at CSV/SRB so a prevailing group was included. PROB30
was included at BNA/MQY where chances are lower. If a terminal is
impacted by a storm, vis could decrease to IFR. MVFR cigs are
expected to develop at the terminals after 24/12z. In addition,
some models have more showers and storms Thursday morning.
Confidence during this time frame is lower, so there is no mention
of tsra at any site. Winds will generally be southerly for the
forecast period around 5 kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      63  80  65  80 /  20  70  60  90
Clarksville    62  80  64  79 /  10  50  70  90
Crossville     57  75  60  74 /  30  70  50  90
Columbia       61  80  63  79 /  30  70  50  90
Cookeville     59  77  62  75 /  20  80  60  90
Jamestown      57  76  60  75 /  30  80  60  90
Lawrenceburg   61  78  63  78 /  30  60  50  80
Murfreesboro   61  80  63  80 /  20  70  50  90
Waverly        62  80  62  78 /  10  60  60  90

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Sizemore
LONG TERM....Sizemore
AVIATION.....Reagan

In the hours before

Special weather statement, Apr 23, 2:31 PM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Nashville TN
331 PM CDT Wed Apr 23 2025

TNZ079-232100-
Grundy TN-
331 PM CDT Wed Apr 23 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN GRUNDY COUNTY THROUGH
400 PM CDT...

At 331 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tracy City, or 14 miles northwest of Jasper, moving northeast at 20
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Tracy City, Monteagle, Palmer, and Fiery Gizzard State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3524 8582 3524 8585 3527 8586 3535 8556
      3532 8556 3530 8564 3530 8566 3529 8569
      3529 8571 3528 8571 3524 8569 3522 8574
      3522 8578
TIME...MOT...LOC 2031Z 246DEG 19KT 3524 8577

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Holley
Special weather statement, Apr 23, 3:27 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Nashville TN
427 PM CDT Wed Apr 23 2025

TNZ057-058-060-232200-
Hickman TN-Lewis TN-Maury TN-
427 PM CDT Wed Apr 23 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LEWIS...WEST
CENTRAL MAURY AND SOUTHEASTERN HICKMAN COUNTIES THROUGH 500 PM CDT...

At 426 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hohenwald, moving northeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hohenwald, Gordonsburg, and Kimmins.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3548 8737 3551 8757 3577 8762 3570 8723
TIME...MOT...LOC 2126Z 213DEG 9KT 3556 8746

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Baggett
Special weather statement, Apr 23, 3:37 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Nashville TN
437 PM CDT Wed Apr 23 2025

TNZ064-065-078-232200-
De Kalb TN-Warren TN-White TN-
437 PM CDT Wed Apr 23 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN DE KALB...
NORTHEASTERN WARREN AND SOUTHWESTERN WHITE COUNTIES THROUGH 500 PM
CDT...

At 436 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Sparta, moving north at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Sparta, Doyle, and Rock Island State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3580 8554 3581 8560 3579 8561 3578 8560
      3583 8576 3600 8572 3593 8540
TIME...MOT...LOC 2136Z 200DEG 12KT 3585 8564

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Baggett
Special weather statement, Apr 23, 3:40 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Nashville TN
440 PM CDT Wed Apr 23 2025

TNZ056>058-232215-
Hickman TN-Lewis TN-Perry TN-
440 PM CDT Wed Apr 23 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LEWIS...CENTRAL
PERRY AND SOUTHWESTERN HICKMAN COUNTIES THROUGH 515 PM CDT...

At 439 PM CDT, Doppler radar was tracking a strong thunderstorm near
Linden, moving northeast at 5 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Flatwoods, Linden, Pleasantville, Hohenwald, and Lobelville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3576 8770 3551 8757 3548 8771 3549 8773
      3549 8780 3547 8783 3547 8786 3562 8794
TIME...MOT...LOC 2139Z 232DEG 6KT 3557 8782

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Holley

The radar

The Nashville radar (KOHX), 68 km away, was scanning. The volume nearest the first event began at 22:07 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 hail. Local standard time, as filed.

Hail, Cannon

When
April 23, 4:05 PM CST
Where
Cannon County, 2.09 mi N of Sheybogan
Measured
1 in hail
Reported by
Social Media
Coordinates
35.780, -86.072

Hail up to the size of quarters was reported on Hollis Creek Road in Woodbury.

Flash Flood, Cannon

When
April 23, 5:55 PM CST to 8:00 PM CST
Where
Cannon County, 2.36 mi NE of Burt to 2.22 mi SSW of Woodbury
Cause
Heavy Rain
Reported by
Social Media
Coordinates
35.797, -86.104

Heavy rain near Woodbury caused flash flooding along Hollis Creek Road near Sunny Slope Road as nearby Hollis Creek overfilled its banks. Water flowing over the road became as high as four feet deep. Extent of damages is unknown.

Flash Flood, Davidson

When
April 23, 5:55 PM CST to 8:30 PM CST
Where
Davidson County, 0.92 mi ENE of Berry Hill to 1.18 mi SE of Berry Hill
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.125, -86.755

Heavy rain from a stationary thunderstorm over Nashville caused flash flooding on Nolensville Pike with reports of cars stuck in floodwaters. Extent of damages is unknown.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2025Every state in 2025This day in weather historyWarnings in Tennessee, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1237317, 1237315, 1237316.